Aa
A
A
A
Close
ADD / ADHD Community
3.38k Members
Avatar universal

ADD and Itching - is there a connection?

My son is going through testing for ADD, and so far it looks like he's got ADD Inattentive. He's been itchy for over 6 months. I've taken him to a dermatologist and an allergist, and though he is slightly allergic to dust, there is really no reason for him to be itchy constantly. He has no marks on his body, and his skin is not dry.

We just had a blood test to see if it could be his liver, and that came up fine. My pediatrician thinks it might be nerves.

I'm desperate to get him some help. Antihistimines don't do anything for him. Has anyone else been through this?
5 Responses
Avatar universal
I don't know for sure if there is a connection with ADD Inattentive, however, I have twins that were diagnosed with ADHD and are on medication. One in particular is ALWAYS itching and like you we couldn't figure out why. Finally I asked at their next check up and the doctor told me that many children with ADHD  have anxiety issues as well and it can  be manifested by itching. Other than that that is all I know about it. Hope that helps though. Good luck!
326352 tn?1310994295
My daughter (20 mo old) has a number of allergies and itches like crazy.  This exacerbates her excema.  So, I asked to have her put on Atarax.  I used this drug when I was a nervous child and would itch so much I made welts and bled.  It's supposed to calm the nerves and stop the itching.  It works wonderfully for my daughter and I only give it at night.
Avatar universal
Did you ever find out what was causing the itching? My 4yr old son has been itching for over 8 months. We have been to every Dr, tons of bloodwork and even an MRI of his brain. Everything has been normal. He does have some ADD tendencies and has an appointment with a psychiatrist next week. But that's our last resort. His itching is mostly his penis. It's horrible! No rash, no dry skin... he itches other places too but not as bad. Between his toes and fingers, his gums, the corners of his mouth...
I'm desperate to help my poor son! Please let me know if you found anything to help! I'm desperate!
Avatar universal
I have been on Vyvanse for over 2 years, and the itching just started  for me about 6 months ago..... and got worse for a month when I was in a car accident. Since then I have been trying to figure out why the itching is so bad, and when I started going to a chiropractor and getting muscle stimulation (adjustments) the itching lessens, when I go 2- 3 times a week... but it doesn't totally go away (about 98% gone though) then I only went once a week and the itching starting getting worse. My  chiropractor thinks its the Vyvanse I am taking....but the dr. has always said that she thinks I have way more Anxiety then ADHD. I also have the inattentive form of ADHD and I am 32.... please post if you get any further feedback, as I am trying to figure this out as well!
Avatar universal
Anyone who also has experience taking Vyvanse for ADHD, please give me your feedback of your own experience on this drug.. .I am desperate at this point!  I am getting SO  tired of dealing with this itching, and going to a chiropractor, and taking Gabapentin to make the itching go away, and thats a downer.... and then in the mornings, taking the Vyvanse which is an upper. I would just rather be able to not take any medicine! However, If i dont take some kind of ADHD medicine, then I am tired ALL DAY, and CANNOT FOCUS because all i want to do is sleep or can't focus because I am feeling so tired. I also have trouble falling asleep even though the drug should have worn off by 9-10pm., since I am taking the Vyvanse 40mg at 7:45-8:00am in the morning!
1 Comments
If you had been on Vyvanse for two years and the itching only started 6 months ago - why would your Chiropractor think its the V ? (oh wait, he is a Chiropractor and not a doctor).   By the way, acupuncture might be worth a try.  It can be very relaxing.

And ya, anxiety may be part of the problem.  It is a very common side-disorder for people with adhd.  I am a bit surprised of the use of Gabapentin for the anxiety as that is kind of a off label use.  I would guess it is being used more for its benefits to help with  neuropathic pain.  There are some anti-anxiety meds out there that are fairly mild and would probably do more to help with the anxiety then the G.

And yes!  sleep is a big problem for people with ADHD and that lack of sleep can really make your symptoms worse during the day.  Here is a very good link to the whole sleep thing and ways to make it better - https://www.additudemag.com/adhd-sleep-disturbances-symptoms/?utm_source=eletter&utm_medium=email&utm_campaign=april

Another thought is if the only docs you are seeing are a md and chiropractor, it might be time to see an adhd specialist (probably a psychiatrist ) and get their advice.

And speaking of anxiety, here are two links that deal with anxiety and adhd that might be helpful....
     https://www.additudemag.com/signs-of-anxiety-in-adults-with-adhd/?utm_source=eletter&utm_medium=email&utm_campaign=january&mc_cid=ad910d9535&mc_eid=b4704aad74

   https://www.additudemag.com/slideshows/do-i-have-anxiety-treatment-types/?utm_source=eletter&utm_medium=email&utm_campaign=December

I hope this is helpful.  Let me know if you have any questions or need more info.  Best wishes.
Have an Answer?
Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?